Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 217, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 30, 2002, 4:10 PM CDT for Winston County, Alabama. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 2002, 4:10 PM CDT (21:10 UTC)
- Expired
- Jun 30, 2002, 4:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Winston County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 4:35 PM CDT | Hail 0.75 | Haleyville, AL | Dime size hail was observed just south of Haleyville and also just northwest of Double Springs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
144 WUUS54 KBMX 302110 SVRBHM ALC133-302145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 410 PM CDT SUN JUN 30 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINSTON COUNTY IN NORTHWEST ALABAMA * UNTIL 445 PM CDT * AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ADDISON...MOVING SOUTHWEST AT 30 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ARLEY AND LYNN. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:05 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 30, 3:05 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 305 PM CDT SUN JUN 30 2002 ORGANIZED CONVECTION EARLIER TODAY FIRED ALONG MID LEVEL INVERTED TROF ALONG THE MISSISSIPPI/ALABAMA STATE LINE. ACTIVITY IS PUSHING WEST AWAY FROM ALABAMA DUE TO NORTHEAST MID LEVEL FLOW. CONVECTION THIS AFTERNOON ENHANCED BY VORT MAX OVER NW GEORGIA. WILL LIKELY NEED TO INCREASE POPS FOR TONIGHT...AS CURRENT CONVECTION WILL NOT LIKELY DIMINISH UNTIL AFTER 00Z. MODELS DO NOT SHOW MUCH CHANGE IN SYNOPTIC PATTERN NEXT TWO DAYS WITH UPPER TROF ACROSS THE NORTHERN GULF OF MEXICO AND RIDGE AXIS ACROSS THE OHIO VALLEY. MESO-ETA HAS SEVERAL VORT MAXES MOVING ACROSS THE AREA...BUT ACTIVITY WILL BE MAINLY DIURNAL AND WILL KEEP POPS 30% FOR THE DAYTIME PERIOD. AVN/MRF STILL SHOWING AN UPPER HIGH BUILDING TO THE NORTH OF ALABAMA BY THE END OF THE WEEK. THIS FEATURE MAY HAVE LITTLE IMPACT ON AREA OTHER THAN TO DECREASE CHANCES OF RAIN SLIGHTLY ACROSS EXTREME NORTH ALABAMA. SURFACE TEMPERATURES WILL BE NEAR NORMAL WITH LITTLE VARIATION IN DAY TO DAY NUMBERS. HSV 70 91 70 91/ 10 20 10 20 BHM 70 90 70 90/ 10 30 10 30 MGM 70 91 71 91/ 10 30 10 30 .BHM...NONE. 58
In the hours before
Special weather statement, Jun 30, 1:39 PM CDT, 2 hours 31 minutes before
ALZ001>050-302100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 139 PM CDT SUN JUN 30 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA THROUGH MONDAY MORNING. THE COMBINATION OF ABUNDANT MOISTURE AND DAYTIME HEATING WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ONCE AGAIN THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS GREATER THAN 30 MILES AN HOUR...MAY ACCOMPANY SOME OF THE STRONGER STORMS. NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...3 MONTGOMERY...3
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 31 min |
| Jun 30, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Limestone | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.